Louisiana, 2020Damaging Winds in Louisiana, August 2, 2020
August 2, 2020 · NWS LIX · 2 events in 1 county or zone
A stalling cold front sagged into the area from the north. This boundary became the focus for numerous shower and thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalling cold front sagged into the area from the north. This boundary became the focus for numerous shower and thunderstorm development. Sufficient instability in place aided in the development of a severe thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 2, 12:30 PM CST, 30 minutes earlier.
Area forecast discussion, Aug 2, 12:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
130 PM CDT Sun Aug 2 2020
.AVIATION...
VFR conditions expected at all terminals this afternoon and
tonight. However, scattered showers and thunderstorms are expected
through 23z and affect KHUM, KMSY, KASD, KNEW, and KGPT. This
activity will temporarily drop ceilings and reduce visibility for
a short time. Moderate steering winds will push convection
northeast this afternoon and any taf site that do experience a
storm will be brief. Will cover with a tempo TSRA through 22z.
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
In the hours before
Special weather statement, Aug 2, 12:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
119 PM CDT Sun Aug 2 2020
LAZ060>062-021845-
Orleans-St. Charles-Upper Jefferson-
119 PM CDT Sun Aug 2 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. CHARLES...WEST
CENTRAL ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...
At 117 PM CDT, a strong thunderstorm was located over St. Rose, or
near Hahnville, moving east at 15 mph.
The main threats from this thunderstorm will be frequent lightning
and brie periods of heavy rainfall that could lead to ponding of
water in low lying and poor drainage areas.
Locations impacted include...
New Orleans, Metairie, Marrero, Harvey, Avondale, Jefferson, Gretna,
Harahan, Westwego, Woodmere, Elmwood, Luling, Bridge City, River
Ridge, Ama, Destrehan, Estelle, Waggaman, St. Rose and Boutte.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm is also producing heavy rainfall which could lead to some
minor street flooding as well as reduced visibility along area
roadways including Interstates 10 and 310. Motorists should use
caution and be prepared for sudden changes in visibility.
LAT...LON 2986 9038 3006 9035 3005 9026 3002 9018
3002 9011 3004 9006 3003 9004 2984 9006
TIME...MOT...LOC 1817Z 272DEG 12KT 2996 9030
95/DMThunderstorm Wind, Jefferson
- When
- August 2, 1:00 PM CST to 1:01 PM CST
- Where
- Jefferson County, 0.78 mi WNW of Marrero
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 29.905, -90.112
A ship on the Mississippi River Measured a 73 mph wind gusts.
Thunderstorm Wind, Jefferson
- When
- August 2, 1:01 PM CST to 1:02 PM CST
- Where
- Jefferson County, 0.6 mi WNW of Marrero
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 29.902, -90.110
There were multiple reports of trees down across Jefferson Parish.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wisconsin, August 2 to 3, 2020$50,000 · 1 event
- Tornado in Massachusetts, August 2, 2020$45,000 · EF0 · 1 event
- Tornadoes in Connecticut, August 2, 2020EF1 · 3 events
- Damaging Winds in Texas, August 2, 2020$25,000 · 66 kt wind · 4 events
- Damaging Winds and Lightning Strike in New Mexico, August 2, 2020$25,000 · 53 kt wind · 3 events
- Damaging Winds in Virginia, August 2 to 3, 2020$17,000 · 55 kt wind · 6 events
- Damaging Winds in North Carolina, August 2, 2020$20,000 · 65 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 2, 202050 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2 to 3, 202010 events
- Flash Flooding in Pennsylvania, August 2, 20208 events
- Flash Flood and Hail in Arizona, August 2, 2020$2,000 · 1 in hail · 6 events
- Tropical Storm and Tropical Depression in Florida, August 2 to 3, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916030, 918075.